Tornadoes · United States · Texas · 2015

EF0 tornado, Throckmorton, Texas, May 8, 2015

This EF0 tornado ran 0.3 miles across Throckmorton County on May 8, 2015, touching down at 6:22 PM CDT and reaching 35 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2015
Touchdown
6:22 PM CDT (23:22 UTC)
Lifted
6:23 PM CDT (23:23 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
County
Throckmorton County
Touchdown point
33.310, -99.340
Lift-off point
33.309, -99.336
Record number
1505081722-01

What the Weather Service recorded

A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.

The public reported a tornado about 13 miles northwest of Throckmorton.

The sheriff's office reported a tornado about 1 mile north of Throckmorton.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

27 minutes of warning. NWS SJT issued a tornado warning for this county at 22:55 UTC, 27 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 20:52 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
14:32 UTC20:52 UTCTornado WatchSJT
20:52 UTC05:00 UTCTornado WatchSJT
22:55 UTC23:45 UTCTornado WarningSJT
23:19 UTC00:00 UTCTornado WarningSJT
23:29 UTC01:30 UTCFlood AdvisorySJT
23:53 UTC00:45 UTCTornado WarningSJT
00:11 UTC01:00 UTCSevere Thunderstorm WarningSJT
00:57 UTC02:30 UTCFlood AdvisorySJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 8, 4:29 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 8, 4:29 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 PM CDT Fri May 8 2015

.SHORT TERM...
(Tonight and Tomorrow)

...Severe Thunderstorms...

The potential for severe thunderstorms highlights the forecast
for the next 24 hours. With southwest flow aloft over Texas and a
dryline to our west, severe thunderstorms are possible during the
next 24 hours. Most of our Counties are currently under Tornado
Watch number 145, which continues until midnight CDT tonight. In
addition, the 0 to 6 kilometer bulk shear this afternoon is in
the 40 to 60 knots range; plus, surface based CAPEs this afternoon
are around 4000 J/Kg. These conditions clearly have our attention.
With ongoing severe thunderstorms to our northwest, outflow
boundaries from that activity will be a big player, during the
evening hours, for supercell initiation over our counties.

.LONG TERM...
(Saturday night through Friday)

...Severe Weather Threat Into Sunday Night...

With the main focus on the short term, the long term forecast
remains essentially unchanged. The upper trough axis will finally
move over and east of our counties Sunday night. Until then, any
thunderstorms, which develop over or move into our counties, may
be severe. The timing of the next front looks more likely for early
to mid day Monday, rather than late Sunday night. Temperatures
after the front still look cooler, at least into mid week. Another
developing upper trough, along the west coast, will help maintain
southwest flow aloft over Texas for most of next week. Thus,
thunderstorms remain in the forecast for all long-term periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  84  63  80  60 /  30  50  50  50  30
San Angelo 	 69  88  63  81  60 /  30  30  70  50  40
Junction 	 70  83  68  81  64 /  30  40  70  70  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Huber
Hazardous weather outlook, May 8, 3:54 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI MAY 8 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF
A LINE FROM JUNCTION TO COLEMAN. THE MAIN THREATS THERE ARE
TORNADOES...LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
ELSEWHERE...THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
DEADLY LIGHTNING. ALTHOUGH THE TORNADO THREAT IS NOT HAS
HIGH...EAST OF THIS LINE...A TORNADO IS POSSIBLE. IN
ADDITION...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ORGANIZED SEVERE WEATHER IS POSSIBLE AGAIN ON SATURDAY. SEVERE
WEATHER THREATS INCLUDE DAMAGING WINDS...VERY LARGE HAIL...
TORNADOES...AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON
SATURDAY.

HUBER

In the hours before

Special weather statement, May 8, 3:09 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT FRI MAY 8 2015

TXZ076-082045-
CROCKETT TX-
309 PM CDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL

AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS
COUNTY...OR ABOUT 8 MILES SOUTH OF MCCAMEY...MOVING NORTHEAST AT 25
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.

LAT...LON 3110 10234 3109 10163 3108 10162 3095 10195
      3098 10199 3098 10201 3099 10206 3098 10209
      3100 10218 3103 10222 3103 10229 3107 10236
TIME...MOT...LOC 2009Z 223DEG 26KT 3103 10223
Local storm report, May 8, 5:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
531 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     ROCHESTER               33.32N  99.86W
05/08/2015  E60 MPH          HASKELL            TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500311

DOLL
Local storm report, May 8, 5:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          NW WEINERT              33.32N  99.67W
05/08/2015                   HASKELL            TX   LAW ENFORCEMENT

            TRAINED SPOTTER REPORT RELAYED THROUGH HASKELL COUNTY
            SHERIFF OFFICE. TORNADO WAS ON THE GROUND.

&&

EVENT NUMBER SJT1500312

DOLL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

11.4 hours before the tornado, 198 km from the path. May 8, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1443 joules per kilogram, CIN -84, lifted condensation level 613 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-84 J/kg
Surface CAPE
2317 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.6
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

0.6 hours after it, 198 km from the path. May 9, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1762 joules per kilogram, CIN -24, lifted condensation level 903 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
3587 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
2.1
Supercell composite
12.8
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Graham_muni_arpt (RPH), 76 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC8569.8140° 8 kt161007.5
21:55 UTC85.2870.88150° 9 kt171007.1
22:15 UTC8370.88140° 7 kt1007.5
22:35 UTC82.2271140° 8 kt151007.8
22:55 UTC82.7671.78140° 9 kt151007.1
23:15 UTC8071.6130° 9 kt161007.1
23:35 UTC79.772130° 5 kt1007.5
23:55 UTC79.3471.6150° 6 kt1007.8
00:15 UTC77.7272.32140° 17 kt261007.5RA
00:35 UTC74.373140° 11 kt151008.1-RA
00:55 UTC74.372.5120° 6 kt181007.8-DZ
01:15 UTC7472.580° 3 kt1008.8+RA

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:30 UTCTSTM WND GST 60RochesterHaskell, TX
22:30 UTCTORNADONw WeinertHaskell, TXTRAINED SPOTTER REPORT RELAYED THROUGH HASKELL COUNTY SHERIFF OFFICE. TORNADO WAS ON THE GROUND.
22:45 UTCTSTM WND GST 70RochesterHaskell, TX
23:22 UTCTORNADO13 Nw ThrockmortonThrockmorton, TXPUBLIC REPORTED TORNADO ON THR GROUND.
23:40 UTCTORNADO1 Nw ThrockmortonThrockmorton, TXTORNADO ON THE GROUND REPORTED BY SHERIFF OFFICE .
00:06 UTCHAIL 1.754 Ssw ThrockmortonThrockmorton, TX
00:15 UTCHAIL 1.5ElbertThrockmorton, TX
00:37 UTCTSTM WND DMGWoodsonThrockmorton, TXNUMEROUS TREE LIMBS DOWN.
01:00 UTCTSTM WND GST 60WoodsonThrockmorton, TX
01:00 UTCHAIL 1WoodsonThrockmorton, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 8, 2015

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 84:22 PM CDTEF0Wilbarger, TX0.330
May 84:28 PM CDTEF1Wilbarger, TX3.5100
May 85:21 PM CDTEF0Wichita, TX0.350
May 85:30 PM CDTEF0Haskell, TX0.235
May 86:04 PM CDTEF0Cotton, OK0.250
May 86:16 PM CDTEF0Cotton, OK0.250
May 86:40 PM CDTEF0Jefferson, OK0.550
May 86:40 PM CDTEF0Throckmorton, TX0.225
May 87:08 PM CDTEF0Jefferson, OK0.250
May 86:12 PM MDTEF0Otero, CO0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.